Very high BGL .... thoughts? - page 3
I'm a new LPN (Jan. 2012) and I work LTC. I take care of a patient and his main dx is dementia. He had routine labs drawn and had a BGL over 800 (was never diagnosed with diabetes & is over 75 y/0).... Read More
4Nov 13, '12 by Esme12, ASN, BSN, RN Senior ModeratorQuote from KitkatPRNWhat is he drinking? What liquid is he drinking that can elevate his glucose?I'm thinking cancer, too. The family (wife, mainly) is wish-washy in regards to starting comfort measures, which has been brought up to her many times by the NP, MD & nurse manager. When I worked last night, he was in the 550's, given 10 units regular insulin, 3 hours later was still in the mid 500's, had not eaten anything & was taking in fluids. It's just so frustrating not to at least get the blood sugars where they need to be for him. I'm hoping the tests show something today but I'm not holding my breath. Thanks for the input !!
As someone has already said..the elderly are more prone to HHS -- hyperosmolar hyperglycemic state. The cause of his diaeties is just that his body and it's systems are old and don't work anymore.
Hyperosmolar hyperglycemic state is a complication of diabetes mellitus (usually Type II) in which high blood sugars cause severe dehydration, increases in osmolarity (relative concentration of solute) and a high risk of complications, coma and death. It is related to diabetic ketoacidosis (DKA), another complication of diabetes more often (but not exclusively) encountered in people with type 1 diabetes; they are differentiated with measurement of ketones, that are the underlying driver for DKA but are usually not detectable in HHS.
The treatment of HHS consists of correction of the dehydration with intravenous fluids, reduction of the blood sugar levels with insulin, and management of any underlying conditions that might have precipitated the illness, such as an acute infection.Hyperosmolar Hyperglycemic Nonketotic Syndrome (HHNS) - American Diabetes Association
Older names for HHS are hyperosmolar non-ketotic coma (HONK), nonketotic hyperosmolar coma, hyperosmolar hyperglycemic nonketotic syndrome (favored by the American Diabetes Association
The increasing hemoconcentration and volume depletion can result in:
- Disordered mental functioning.
- Neurologic signs including focal signs such as sensory or motor impairments or focal seizures or motor abnormalities, including flaccidity, depressed reflexes, tremors or fasciculations.
- Hyperviscosity and increased risk of thrombosis
- Ultimately, if untreated, will lead to death
Is his dementia really dementia or a symptom of undiagnosed HHS from untreated Type II Diabeties
Hyperosmolar hyperglycemic state (HHS) Medscape: Medscape Access medscape requires registration but it is FREE and an excellent resource.HHS most commonly occurs in patients with type 2 DM who have some concomitant illness that leads to reduced fluid intake. Infection is the most common preceding illness, but many other conditions can cause altered mentation, dehydration, or both. Once HHS has developed, it may be difficult to differentiate it from the antecedent illness. The concomitant illness may not be identifiable. (See Etiology.) HHS has also been reported in patients with type 1 DM, in whom DKA is more common.
HHS usually presents in older patients with type 2 DM and carries a higher mortality than DKA, estimated at approximately 10-20%
0Nov 13, '12 by DSkelton711I had a resident who was diagnosed late in life, also. Her blood sugars would be in the 400s to 600s everyday for weeks. Kept calling the doctor, who repied "thanks". All of a sudden her blood sugars were in the 200 range and going lower. Don't know how to explain it, but glad we didn't over do it and end up with critical low values. Not saying this is what is happening with your resident, but just sharing. Hope something isn't being missed. Keep on calling the doc and monitoring for concerning symptoms.
0Nov 13, '12 by TrekfanQuote from KitkatPRNYou might want to call an endo doc .10 units is nothing! I just used 26 units for bs of 250.When I worked last night, he was in the 550's, given 10 units regular insulin,
1Nov 13, '12 by sapphire18, BSN, RN GuideQuote from TrekfanWhoa.You might want to call an endo doc .10 units is nothing! I just used 26 units for bs of 250.
3Nov 14, '12 by KitkatPRNThe dementia was diagnosed ten years ago and is lewy body dementia. He has only been drinking supplement drinks lately. NP saw him today, upped his sliding scale. He had a lot of his meds d/c'd today with comfort focused care. Labs today show high sodium, not a surprise with the high blood sugars. There will be no more testing for underlying problems (cancer, etc). Thanks agian for the input, everyone !! (BGLs tonight in the mid 100's, thank goodness)
1Nov 14, '12 by Anna Flaxis, ASNThank you for the update, and I'm glad he's getting palliative care! It really sounds like the right thing for this gentleman.
1Nov 14, '12 by Esme12, ASN, BSN, RN Senior ModeratorI know Lewy Body Dementia....thanks of the update..... I like it when postes come back and let us know.
0Nov 18, '12 by ClearBlueOctoberSky, LPNAre the supplementals sugar free? Even if they are, they might still cause increases in the BGLs.
3Nov 19, '12 by KitkatPRNThank you for the responses. This gentleman did pass peacefully yesterday. His care was comfort focused for the last week, with family and MD making this choice.
0Nov 20, '12 by Esme12, ASN, BSN, RN Senior ModeratorAhhhh....may thoughts are for his family. Bless you for caring so much!
0Dec 4, '12 by victorcrIf all labs and testing are check and no s/s of infection or anything r/t, the pt should have his insulin regimen changed. Ask to recieve info on basal testing, carb ratios, insulin sensitivety e.ct.
0Dec 27, '12 by mammac5I realize this case is closed, so to speak, since the passing of the gentleman in question. I would just like to add that I am very impressed with the original poster. Kudos to you for using your critical thinking skills in considering what may have been causing this g'man (previously undiagnosed with DM) to exhibit very high and hard to control blood glucose. I have worked with loads of experienced RNs who do not put that much thought into the care of their diabetic patients and you really are to be commended!